Calvarial thickening from chronic phenytoin use
Severe encephalopathy after meningitis during first year of life. Refractory epilepsy. Many years of phenytoin use.
Loading Stack -
0 images remaining
Hypoattenuation with density close to CSF in cortical and subcortical bilaterally, especially on the left hemisphere, related encephalomalacia.
Diffuse thickening of the skull and facial bones, along with the usual loss of trabecular bone.
There are many causes of calvarial thickening:
- Paget´s disease
Chronic use of phenytoin should be remembered as a cause (as it was in this case) when the combination of cerebellar atrophy and diffuse calvarial thickening are present.
- Kattan KR. Calvarial thickening after Dilantin medication. Am J Roentgenol Radium Ther Nucl Med 1970;110:102-5. http://www.ncbi.nlm.nih.gov/pubmed/5459522?dopt=Abstract
- Lefebvre EB, Haining RG, Labbe RF. Coarse facies, calvarial thickening and hyperphosphatasia associated with long-term anticonvulsant therapy. N Engl J Med 1972;286:1301-2. http://www.ncbi.nlm.nih.gov/pubmed/5024460?dopt=Abstract
- Chow KM, Szeto CC. Cerebral atrophy and skull thickening due to chronic phenytoin therapy. CMAJ 2007; vol. 176 no. 321-323. http://www.ncbi.nlm.nih.gov/pubmed/17261827